Advertisement

Whiskered Parabolic Tori in the Planar \((n+1)\)-Body Problem

  • Inmaculada Baldomá
  • Ernest Fontich
  • Pau MartínEmail author
Article

Abstract

The planar \((n+1)\)-body problem models the motion of \(n+1\) bodies in the plane under their mutual Newtonian gravitational attraction forces. When \(n\ge 3\), the question about final motions, that is, what are the possible limit motions in the planar \((n+1)\)-body problem when \(t\rightarrow \infty \), ceases to be completely meaningful due to the existence of non-collision singularities. In this paper we prove the existence of solutions of the planar \((n+1)\)-body problem which are defined for all forward time and tend to a parabolic motion, that is, that one of the bodies reaches infinity with zero velocity while the rest perform a bounded motion. These solutions are related to whiskered parabolic tori at infinity, that is, parabolic tori with stable and unstable invariant manifolds which lie at infinity. These parabolic tori appear in cylinders which can be considered “normally parabolic”. The existence of these whiskered parabolic tori is a consequence of a general theorem on parabolic tori developed in this paper. Another application of our theorem is a conjugation result for a class of skew product maps with a parabolic torus with its normal form generalizing results of Takens (Ann Inst Fourier 23(2):163–195, 1973), and Voronin (Funktsional Anal i Prilozhen 15(1):1–17, 96, 1981).

Notes

Acknowledgements

The authors thank the anonymous referees for their helpful comments.

I.B and P.M. have been partially supported by the Spanish MINECO-FEDER Grant MTM2015-65715-P and the Catalan Grant 2017-SGR-1049. The work of E.F. has been partially supported by the Spanish Government grant MTM2016-80117-P (MINECO/FEDER, UE) and the Catalan Government grant 2017-SGR-1374. Also all authors have been partially supported by the Maria de Maeztu project MDM-2014-044.

References

  1. [AKN88]
    Arnold, V.I., Kozlov, V.V., Neishtadt, A.I.: Dynamical Systems III, volume 3 of Encyclopaedia Mathematical Science. Springer, Berlin (1988)Google Scholar
  2. [Ale69]
    Alekseev, V.M.: Quasirandom dynamical systems. I, II, III. Math. USSR, 5,6,7, (1968–1969)Google Scholar
  3. [Arn63]
    Arnold, V.I.: Small denominators and problems of stability of motion in classical and celestial mechanics. Russ. Math. Surv. 18, 85–192 (1963)MathSciNetCrossRefGoogle Scholar
  4. [BDT17]
    Boscaggin, Alberto: Dambrosio, Walter, Terracini, Susanna: Scattering parabolic solutions for the spatial n-centre problem. Arch. Ration. Mech. Anal. 223(3), 1269–1306 (2017)MathSciNetCrossRefGoogle Scholar
  5. [BFdlLM07]
    Baldomá, Inmaculada: Fontich, Ernest, de la Llave, Rafael, Martín, Pau: The parameterization method for one-dimensional invariant manifolds of higher dimensional parabolic fixed points. Discrete Contin. Dyn. Syst. 17(4), 835–865 (2007)MathSciNetCrossRefGoogle Scholar
  6. [BFM15a]
    Baldomá, I., Fontich, E., Martín, P.: Invariant manifolds of parabolic fixed points (I). Existence and dependence of parameters. Preprint available at arXiv:1506.04551v2 (2015)
  7. [BFM15b]
    Baldomá, I., Fontich, E., Martín, P.: Invariant manifolds of parabolic fixed points (II). Approximations by sums of homogeneous functions. Preprint available at arXiv:1603.02535 (2015)
  8. [BFM17]
    Baldomá, Inmaculada: Fontich, Ernest, Martín, Pau: Gevrey estimates for one dimensional parabolic invariant manifolds of non-hyperbolic fixed points. Discrete Contin. Dyn. Syst. 37(8), 4159–4190 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  9. [BH08]
    Baldomá, I., Haro, A.: One dimensional invariant manifolds of Gevrey type in real-analytic maps. Discrete Contin. Dyn. Syst. Ser. B 10(2–3), 295–322 (2008)MathSciNetzbMATHGoogle Scholar
  10. [CFdlL03a]
    Cabré, X., Fontich, E., de la Llave, R.: The parameterization method for invariant manifolds. I. Manifolds associated to non-resonant subspaces. Indiana Univ. Math. J. 52(2), 283–328 (2003)Google Scholar
  11. [CFdlL03b]
    Cabré, X., Fontich, E., de la Llave, R.: The parameterization method for invariant manifolds. II. Regularity with respect to parameters. Indiana Univ. Math. J. 52(2), 329–360 (2003)Google Scholar
  12. [CFdlL05]
    Cabré, X., Fontich, E., de la Llave, R.: The parameterization method for invariant manifolds. III. Overview and applications. J. Differ. Equ. 218(2), 444–515 (2005)Google Scholar
  13. [Cha22]
    Chazy, J.: Sur l’allure du mouvement dans le problème des trois corps. Annales scientifiques de l’Ecole normale supérieure 39(3), 29–130 (1922)CrossRefzbMATHGoogle Scholar
  14. [CM00]
    Chenciner, Alain: Montgomery, Richard: A remarkable periodic solution of the three-body problem in the case of equal masses. Ann. Math. 152(3), 881–901 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  15. [CP11]
    Chierchia, L., Pinzari, G.: The planetary n-body problem: symplectic foliation, reductions and invariant tori. Invent. Math. 186(1), 1–77 (2011)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  16. [DKdlRS14]
    Delshams, A., Kaloshin, V., de la Rosa, A., Seara, T.: Global instability in the elliptic restricted three body problem. Comm. Math. Phys. 366(3), 1173–1228 (2019)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  17. [dlL01]
    de la Llave, R.: A tutorial on KAM theory. In: Smooth ergodic theory and its applications (Seattle, WA, 1999), volume 69 of Proc. Sympos. Pure Math., pages 175–292. Amer. Math. Soc., (2001)Google Scholar
  18. [Féj04]
    Féjoz, Jacques: Démonstration du ‘théorème d’Arnold’ sur la stabilité du système planétaire (d’après Herman). Ergodic Theory Dyn. Syst. 24(5), 1521–1582 (2004)CrossRefzbMATHGoogle Scholar
  19. [Féj14]
    Féjoz, Jacques: Bounded motions in the \(n\)-body problem. Communication at Hamiltonian Perturbation Theory: Separatrix Splitting, Theory and Applications, Pisa, 5-9 May, (2014)Google Scholar
  20. [FHL18]
    Figueras, Jordi-Lluís: Haro, Alex, Luque, Alejandro: On the sharpness of the Rüssmann estimates. Commun. Nonlinear Sci. Numer. Simul. 55, 42–55 (2018)ADSMathSciNetCrossRefGoogle Scholar
  21. [GMS15]
    Guardia, Marcel, Martín, Pau, Seara, Tere M.: Oscillatory motions for the restricted planar circular three body problem. Invent. Math. 203(2), 417–492 (2016)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  22. [GMSS17]
    Guardia, Marcel, Martín, Pau, Sabbagh, Lara, Seara, Tere M.: Oscillatory orbits in the restricted elliptic planar three body problem. Discrete Contin. Dyn. Syst. A 37(1), 229–256 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  23. [HCF+16]
    Haro, Àlex, Canadell, Marta, Figueras, Jordi-Lluís, Luque, Alejandro, Mondelo, Josep-Maria: The parameterization method for invariant manifolds, volume 195 of Applied Mathematical Sciences. Springer, (2016)Google Scholar
  24. [LS80]
    Llibre, J., Simó, C.: Oscillatory solutions in the planar restricted three-body problem. Math. Ann. 248(2), 153–184 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  25. [McG73]
    McGehee, R.: A stable manifold theorem for degenerate fixed points with applications to celestial mechanics. J. Differ. Equ. 14, 70–88 (1973)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  26. [Moe07]
    Moeckel, R.: Symbolic dynamics in the planar three-body problem. Regul. Chaotic Dyn. 12(5), 449–475 (2007)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  27. [Moo93]
    Moore, Cristopher: Braids in classical dynamics. Phys. Rev. Lett. 70, 3675–3679 (1993)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  28. [Mos73]
    Moser, J.: Stable and random motions in dynamical systems. Princeton University Press, Princeton, N. J., 1973. With special emphasis on celestial mechanics, Hermann Weyl Lectures, the Institute for Advanced Study, Princeton, N. J, Annals of Mathematics Studies, No. 77. (1973)Google Scholar
  29. [MV09]
    Maderna, E., Venturelli, A.: Globally minimizing parabolic motions in the newtonian \(n\)-body problem. Arch. Ration. Mech. Anal. 194(1), 283–313 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  30. [Rob84]
    Robinson, Clark: Homoclinic orbits and oscillation for the planar three-body problem. J. Differ. Equ. 52(3), 356–377 (1984)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  31. [Rob15]
    Robinson, C.: Topological decoupling near planar parabolic orbits. Qual. Theory Dyn. Syst. 14(2), 337–351 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  32. [Rüs75]
    Rüssmann, Helmut: On optimal estimates for the solutions of linear partial differential equations of first order with constant coefficients on the torus. In: Dynamical systems, theory and applications (Rencontres, Battelle Res. Inst., Seattle, Wash., 1974), pp 598–624. Lecture Notes in Phys., Vol. 38. Springer, Berlin, (1975)Google Scholar
  33. [Sim02]
    Simó, C.: Dynamical properties of the figure eight solution of the three-body problem. In: A. Chenciner, R. Cushman, C. Robinson, and Z. J. Xia, editors, Celestial Mechanics, Dedicated to Donald Saari for his 60th Birthday, volume 292 of Contemp. Math., pages 209–228. Amer. Math. Soc., Providence, RI, (2002)Google Scholar
  34. [Sit60]
    Sitnikov, K.: The existence of oscillatory motions in the three-body problems. Sov. Phys. Dokl. 5, 647–650 (1960)ADSMathSciNetzbMATHGoogle Scholar
  35. [Tak73]
    Takens, Floris: Normal forms for certain singularities of vectorfields. Ann. Inst. Fourier, 23(2):163–195, 1973. Colloque International sur l’Analyse et la Topologie Différentielle (Colloques Internationaux du Centre National de la Recherche Scientifique, Strasbourg, 1972)Google Scholar
  36. [Vor81]
    Voronin, S.M.: Analytic classification of germs of conformal mappings \(({ C},\,0)\rightarrow ({ C},\,0)\). Funktsional. Anal. i Prilozhen. 15(1), 1–17, 96 (1981)Google Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Departament de Matemàtiques, Barcelona Graduate School of Mathematics (BGSMath)Universitat Politècnica de CatalunyaBarcelonaSpain
  2. 2.Departament de Matemàtiques i Informàtica, Institut de Matemàtiques de la Universitat de Barcelona (IMUB), Barcelona Graduate School of Mathematics (BGSMath)Universitat de Barcelona (UB)BarcelonaSpain
  3. 3.Departament de Matemàtiques, Barcelona Graduate School of Mathematics (BGSMath)Universitat Politècnica de CatalunyaBarcelonaSpain

Personalised recommendations